loading, one second please...

Listen To Your Doctor Think For Yourself

jpnmo By jpnmo on
Badge: Publisher | Level: 14 | Other Health & Wellness Expertise:
prescription pills

When we're ill, we seek the advice of doctors and we put our trust in their abilities to treat us as needed. Usually, they diagnose the problem or order tests to determine exactly what is wrong. We put our lives in their hands and trust that they know what they are doing. But, do they? The truth is that they don't always get it right. Part of the problem may be the lack of time that they spend with each patient, having just a few minutes to hear about the issue, do whatever exam is necessary, recommend a treatment and then move on to the next patient. In some cases, the doctor makes up his/her mind before fully hearing the patient's complaint. Sometimes, they are convinced they are right, even when they don't know all the facts and are too busy to fully listen. These doctors usually show signs of irritation if the patient dares to question them.

Medical Issue

I was receiving treatment for chronic headaches at a specialized headache clinic. My opinion of my doctor was positive and I was generally happy with the interactions between us. That is, until my hair began to fall out in massive amounts and I could not get my doctor to even consider the possibility that the medications he had prescribed, Topamax or Corgard, could be the cause of my hair loss.

When I first began losing hair, I thought it was my usual twice a year cycle. But, it continued much longer and I was losing more and more hair. When I washed my hair, my hands would be covered with hair after applying conditioner and I could feel a lot of hair being rinsed down my body from the shower. This was something totally different than I had experienced before, and the longer it continued, the more frantic I became.

Research

When my doctor insisted that my medications could not be the cause, I began researching everything I could think of that had changed in my life, from household cleaning products to vitamins. Each search left me frustrated, with no more answers than I had at the beginning. My intuition said it was one or both of the new medications, but my doctor repeatedly denied this and it was hard to argue with him when the pharmaceutical reports did not mention hair loss. Yet, I insisted that nothing else made sense. In the meantime, my hair continued to fall out at an alarming rate.

After weeks of this, I was still researching online and did yet another search on hair loss related to the new medications I was taking. This time, I struck gold. I discovered a medication related hair loss forumand found a large number of people who complained of hair loss related to one of my medications. I finally had something to show my doctor to back up my suspicions, but he wasn't buying it. He checked his Blackberry for information from the pharmaceutical company and when nothing turned up, he again said I was wrong and recommended that I continue with my treatment.

I made an appointment with my dermatologist who checked my hair and found no physical cause for the hair loss. He agreed that it was probably medication induced. I asked how long it would take to get the medication out of my system and was told it would be months. I left his office feeling depressed and scared, but more sure than ever that it was medication causing my hair loss. I decided to stop the headache medications immediately, against my headache doctor's advice.

Decision

The two medications had given me tremendous relief from my headaches. I wanted desperately to believe they were safe, because I was living with much less pain than I could ever remember in my entire life. These medications, like so many others, can damage the kidneys and I had to have blood taken for tests every 3 months. Besides questioning the hair loss issue, I decided that any medication that could cause severe damage to my kidneys was not worth taking unless it was for a serious health issue, like diabetes or high blood pressure, which are much too risky to ignore. The over-the-counter medication I had been using could cause an ulcer, which had already happened in the past, but I decided that I'd rather risk another ulcer than kidney damage. This, along with the hair loss, made the decision to stop the medication an easy one. I am too vain to be bald, unless it's totally unavoidable.

Results

As it turned out, I was right about the medications being the cause. The hair losscontinued for a few months, but slowed down over time. New growth was coming in and though it looked terrible, I was happy to see it. My hair had always been very thick and about half of that thickness was gone, but things were turning around.

Since I am no longer a headache patient, I no longer see the headache doctor. However, I continued to occasionally check the company websites for side effects for the drugs I was taking. The one I suspected all along now lists hair loss as a possible side effect.

Lesson Learned

This experience taught me a valuable lesson, which is to trust my instincts when I disagree with any of my doctors. I always ask questions about anything I don't understand and if I'm prescribed a new medication, I want to know why and what to expect from it. Then, I go home and research the drug online. I respect doctors, but they are human and this particular episode is not the only time a doctor has been wrong about something regarding my health care. Though I had always been one to ask questions and take notes, I now think for myself and question anything that doesn't seem right.

Warning

It is very important that my story not influence anyone else who may be taking either of these drugs. Everyone is different and we don't all react to the same drugs in the same way. If you are having problems with any drugs or side effects, talk to your doctor and if you aren't satisfied with that, do your own research. You may also want to seek other opinions. Never stop a drug on your own without first knowing if it can cause a problem. Some drugs need to be tapered off over time.

This article is not meant to degrade the beneficial effects of Topamax or Corgard, as I read about many patients who had great success with these drugs and suffered no serious side effects.